Opinion: Column: And So It Continues
0
Votes

Opinion: Column: And So It Continues

Two-plus weeks into my thyroid cancer treatment, all is as I anticipated. I'm still not in a comfort zone, routine-wise, nor side-effect wise; I am feeling some predicted discomfort. I won't self-indulge and list the difficulties that I'm having. I will say that even though I'm extremely thankful not to have experienced any of the more severe side effects (blood clots, arrhythmia), I have felt something. The “something” I've felt has been made more complicated due to the synthroid pill I take daily, since I had my thyroid surgically removed in late January, 2020. The proper dosage, prescribed to replace the function of the thyroid, is not easy to determine. As such, I'm not exactly feeling myself. I'm not sure who it is I'm feeling (as Groucho said because he could never get that close), but it's not who I've come to feel.

The complication I refer to is the effect on my thyroid replacement medication (synthroid) by my thyroid cancer pills. What happens, I'm told, is that the synthroid's effectiveness is partially mitigated by the cancer medication and as a result, I need regular lab work to monitor the situation and maintain proper thyroid replacement. If my thyroid hormone is too low, I'll feel tired and unmotivated. And since a side effect of the thyroid cancer medication is, among others, fatigue, I am tired for two reasons: the cancer drug itself and the effect the same cancer drug has on the synthroid pill, which has everything to do with my energy level.

Now, not only am I a two-for-the-price-of-one cancer patient (non small cell lung cancer and thyroid cancer), I am also a thyroid cancer patient being treated for cancer and for the replacement of the thyroid. As a result, in addition to juggling two cancers, I am also juggling one cancer with two semi-competing side effects: feeling tired due to low thyroid hormone and feeling tired as a side effect of the thyroid cancer treatment. I imagine one or the other would be manageable but simultaneously, not so much. (I guess it's another BOGO-type situation).

Granted, it's a living and it sure beats the alternative. Still, I was hoping one set of side effects would be enough rather than having to consider a second set (side effects of the side effects, if you will). My concern is compounded by something my oncologist was wary of doing years ago: treating the side effects, in addition to treating the cancer. Moreover, he said that often it's the side effects that become so debilitating and harmful that the actual cancer treatment itself has to be stopped. And though your quality of life might improve – with the reduction/elimination of the side effects, the cancer is now left untreated, and cancer left untreated generally speaking, doesn't usually mind its own business, if you know what I mean. In either scenario, you're unlikely to be smelling any roses.

And not “smelling any roses” is what I'm most worried about. Stopping treatment for the thyroid cancer would be bad enough, but what about my previous pre-existing stage IV, non small cell lung cancer diagnosed Feb. 2009? I'm currently not receiving any treatment for that as we defer to the thyroid cancer. If I have to stop the thyroid cancer treatment because of the side effects, will I then re-start the lung cancer treatment from which I had very minor side effects? Is treating the back-up (so to speak) cancer better than not treating the new primary: thyroid cancer? As you can possibly tell, I am potentially between a rock and a very hard place.

Nevertheless, as my oncologist emailed me a month or so ago when we received the results of my third tumor biopsy (which was taken from a tumor inside my lung rather than outside from a lymph node), "Thyroid cancer is better than lung cancer." And though I certainly liked the sound of that when I first read it, the present complications were not yet a part of the discussion. But that's what being a cancer patient is all about: an evolving existence of good, bad and indifferent information with nary a guarantee in sight.